Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Indianapolis, IN

July 24, 2023Delaware County, Henry County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 24, 2023, 4:52 PM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2023, 4:52 PM EDT (20:52 UTC)
Expired
Jul 24, 2023, 5:15 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, IN, Henry County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:25 PM EDTHAIL 0.883 Sw Prairie Creek Rese, INAccompanied by heavy rain, localized flooding, and little wind.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 3:37 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KIND 242052
SVRIND
INC035-065-135-242115-
/O.NEW.KIND.SV.W.0166.230724T2052Z-230724T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
452 PM EDT Mon Jul 24 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  West central Randolph County in east central Indiana...
  Southeastern Delaware County in east central Indiana...
  Northeastern Henry County in east central Indiana...

* Until 515 PM EDT.

* At 451 PM EDT, a severe thunderstorm was located 7 miles southeast
  of Muncie, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Parker City around 455 PM EDT.
  Summit Lake State Park around 505 PM EDT.
  Blountsville around 510 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 8538 4021 8525 4014 8505 4002 8530
TIME...MOT...LOC 2051Z 306DEG 11KT 4013 8527 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
AGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:29 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 24, 4:29 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
429 PM EDT Mon Jul 24 2023

.Mesoscale Update...
Issued at 429 PM EDT Mon Jul 24 2023

Convection beginning to increase in coverage in advance of a weak
area of low pressure currently over western Indiana. Coverage has
increased across the northern half of the forecast area where
available shear and forcing aloft are a bit more
prevalent...while higher tops are associated with an axis of
intensifying convection focused across Jackson and Jennings
Counties where available instability is greater.

As noted previously...the HRRR is not the preferred model going
forward as it is badly underdoing available moisture and current
dewpoints...a known issue with the model that has shown up multiple
times this summer already.
With the axis of strongest MLCAPE values located focused especially
across the southeast half of the forecast area...expect storm
coverage to further expand and focus particularly near and east of
the I-65 corridor over the northern half of the forecast area
through 22Z with a gradual shift to the E/SE. At the same
time...additional convection should form within the instability axis
primarily east of I-69 over our southern counties.
Intensity should also increase with ample BL shear present and
MLCAPE values that will peak at 2500-3000 j/kg.

Current sounding data showing an abundance of CAPE present within
the hail growth zone making large hail a primary concern again the
rest of the afternoon. The approach and arrival of an upper level
wave within the northwest flow regime over the next few hours should
be enough to cool the mid levels and promote damaging winds within
the strongest cells as well.

The next mesoAFD update will be issued around 5-530 pm.

&&

.Short Term...(This evening through Tuesday)
Issued at 130 PM EDT Mon Jul 24 2023

-A few strong to severe storms across southern Indiana this evening

Rest of Today.

As of early this afternoon, diurnally driven cu is just beginning to
form with a slightly slower evolution compared to the last few days.
Some thin smoke from Canadian fires aloft may be helping to slow the
diurnal heating. Convective temperatures will be reached by 3 PM
with 1200-1500 J/kg of SB CAPE. Unlike yesterday, the column is much
more moist which will limit entrainment and allow the CAPE to be
better utilized by thunderstorms. Instability increases further
south and east of Indianapolis with around 30kts of effective bulk
shear which will be more than enough for a few strong to severe
storms later today.

Current thoughts are the best timeframe for thunderstorms will be
from 19Z to 00Z with the potential for storms to linger later into
the evening hours.  Hail will be the primary threat, but can't rule
out a strong wind gust or two.

Tonight.

Generally conditions are expected for the overnight hours with the
potnetial for a few additional showers and storms through midnight.
The diurnally driven cu field overhead will gradually dissipate
after sunset as the PBL begins to decouple. With the expected
higher coverage of rain, fog looks to return again late tonight
into tomorrow morning with stronger model signals compared to the
last few days that have overperformed model expectations. The
influx of greater surface moisture will combine with otherwise
favorable wind and sky conditions to create periods of potentially
dense fog across south central Indiana.

Tuesday.

Even warmer conditions arrive tomorrow with the return to 90 degrees
likely in spots.  Model soundings show dryness through the column
with humid air generally limited to the far southwestern counties.
Convective temperatures will not be met which will limit the
afternoon cu and prevent thunderstorms from forming, especially with
the very marginal lapse rates above the top of the boundary layer.
70 degree dewpoints don't look to arrive for most until later in the
week, but near Vincennes, higher surface moisture could bring heat
indices into the mid 90s. If a shower does form, it would likely be
down in that direction.

&&

.Long Term...(Tuesday night through Monday)
Issued at 130 PM EDT Mon Jul 24 2023

-Potential for strong to severe storms Wednesday night
-Heat indices near 100 at times Thursday and Friday

Tuesday Night through Friday.

Quiet conditions will continue into the start of the long term
period with temperatures continuing to gradually warm along with
more frequent periods of 70 degree dewpoints. Coverage of highs in
the 90 on Wednesday will be slightly higher compared to Tuesday with
heat indices in the mid 90s across the area.  A seasonably strong
shortwave is expected to pass through the Great Lakes region late in
the evening to overnight hours with the potential for an impactful
MCS. Confidence on the formation, track, and intensity of this
system remains fairly low, but current thoughts are areas north of
Indianapolis towards Chicago would be where the better potential
would be.  Severe weather looks likely if the system maintains and
will need to be monitored in the coming days.

Temperatures Thursday will be dependent on the coverage of clouds in
the aftermath of the potential MCS, but could see temperatures rise
well into the low 90s with the highest temperatures thus far this
summer if the track ends up north of central Indiana which is where
current thoughts align. Rain chances look minimal but non-zero with
little to no forcing, but plenty of instability due to the better
surface moisture. The warmest night of the year so far is also
expected for Thursday night with lows only falling into the mid 70s.
Similar conditions expected on Friday with low to mid 90 degree
temperatures and heat indices near 100.

Saturday and Sunday.

Northwesterly flow aloft becomes more predominant Saturday into
Sunday with increasing rain chances and cooler temperatures
expected. Timing and coverage of thunderstorms remains very
uncertain, but do think that at least one round of rain looks likely
during the period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1218 PM EDT Mon Jul 24 2023

Impacts:
-Isolated to scattered TSRA this afternoon from 19Z to 00Z.
-MVFR to potentially LIFR vsbys from 10Z to 13Z.

Discussion:

Diurnally driven cu will continue to increase in coverage through
18Z with showers and storms developing after 19Z. Coverage is then
expected to be highest through 00Z with lesser chances afterwards.
Highest confidence for convection will be at IND and BMG. Clouds
will then clear after sunset. Winds will remain light and variable
through the period with a predominantly southerly direction. Patchy
fog with MVFR vsbys will return late tonight and may become as
restrictive as LIFR if a terminal receives heavy rain.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Ryan
Short Term...White
Long Term...White
Aviation...White
Hazardous weather outlook, Jul 24, 2:11 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
211 PM EDT Mon Jul 24 2023

INZ021-028>031-035>049-051>057-060>065-067>072-251815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
211 PM EDT Mon Jul 24 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected at times through
the evening. An few strong to severe storms possible, especially
across the southern and eastern portions of the forecast area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are expected at times through
this week. Strong to severe storms may return Wednesday night. Peak
afternoon heat index values will approach the upper 90s to around
100 degrees at times from mid week into the early weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather observed later
today and to monitor future forecast updates regarding Wednesday's
thunderstorm chances.

&&

More information, along with other weather, hydrological, and
climate information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 24, 4:41 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
441 PM EDT Mon Jul 24 2023

INZ056-064-065-242115-
Decatur IN-Bartholomew IN-Shelby IN-
441 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southeastern Shelby,
west central Decatur and northeastern Bartholomew Counties through
515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Greensburg, or 14 miles south of Shelbyville, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Shelby, west central Decatur and northeastern Bartholomew Counties,
including the following locations... Burney, Milford, Hope and
Hartsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Indiana.

&&

LAT...LON 3932 8580 3939 8576 3936 8551 3920 8563
TIME...MOT...LOC 2041Z 295DEG 13KT 3934 8569

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AGM
Local storm report, Jul 24, 4:42 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
442 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             1 SSW Mccordsville      39.89N 85.95W
07/24/2023  E1.50 inch       Marion             IN   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

BH
Local storm report, Jul 24, 4:43 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
443 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Dmg     1 SSW Mccordsville      39.89N 85.95W
07/24/2023                   Marion             IN   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

&&

BH
Special weather statement, Jul 24, 4:45 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
445 PM EDT Mon Jul 24 2023

INZ045-242115-
Putnam IN-
445 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southern Putnam
County through 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greencastle, or 29 miles east of Terre Haute, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Putnam
County, including the following locations... Belle Union and
Cloverdale.

This includes Interstate 70 between mile markers 37 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Indiana.

&&

LAT...LON 3968 8684 3958 8667 3957 8666 3957 8665
      3955 8666 3948 8685 3962 8695
TIME...MOT...LOC 2045Z 313DEG 9KT 3962 8687

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AGM
Local storm report, Jul 24, 4:50 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
450 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Hail             1 SSE Mccordsville      39.89N 85.92W
07/24/2023  E1.50 inch       Hancock            IN   Amateur Radio

&&

BH
Local storm report, Jul 24, 4:51 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
451 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             Greenfield              39.79N 85.77W
07/24/2023  E0.75 inch       Hancock            IN   Trained Spotter

&&

BH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:33 PM EDTSpecial Weather StatementINDDecatur42 min
Jul 24, 12:39 AM EDTSpecial Weather StatementINDJennings36 min
Jul 24, 2:45 AM EDTSpecial Weather StatementINDVigo45 min
Jul 24, 2:53 AM EDTSpecial Weather StatementINDOwen37 min
Jul 24, 2:57 AM EDTSevere Thunderstorm WarningINDSullivan, Vigo48 min
Jul 24, 3:05 AM EDTSevere Thunderstorm WarningINDMorgan, Owen, Putnam25 min
Jul 24, 3:42 PM EDTSpecial Weather StatementINDJennings33 min
Jul 24, 3:53 PM EDTSpecial Weather StatementINDHancock37 min
Jul 24, 4:15 PM EDTSpecial Weather StatementINDJennings30 min
Jul 24, 4:18 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion27 min
Jul 24, 4:31 PM EDTSpecial Weather StatementINDDelaware29 min
Jul 24, 4:37 PM EDTSevere Thunderstorm WarningINDHancock23 min
Jul 24, 4:41 PM EDTSpecial Weather StatementINDDecatur34 min
Jul 24, 4:45 PM EDTSpecial Weather StatementINDPutnam30 min
Jul 24, 4:57 PM EDTSevere Thunderstorm WarningINDHancock, Marion, Shelby16 min
Jul 24, 5:06 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur24 min
Jul 24, 5:09 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph36 min
Jul 24, 5:30 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings45 min
Jul 24, 5:34 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison26 min
Jul 24, 5:53 PM EDTSpecial Weather StatementINDBartholomew37 min
Jul 24, 6:04 PM EDTSevere Thunderstorm WarningINDBartholomew26 min
Jul 24, 6:07 PM EDTAreal Flood AdvisoryINDDelaware, Henry2 hr
Jul 24, 6:20 PM EDTSpecial Weather StatementINDRush25 min
Jul 24, 6:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings25 min
Jul 24, 6:47 PM EDTSpecial Weather StatementINDBartholomew28 min
Jul 24, 7:02 PM EDTSpecial Weather StatementINDJackson28 min
Jul 24, 7:11 PM EDTSpecial Weather StatementINDShelby34 min
Jul 24, 7:29 PM EDTSpecial Weather StatementINDJackson31 min
Jul 24, 7:58 PM EDTSpecial Weather StatementINDMorgan32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.